Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 26, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 1, 2017, 4:16 AM CST for 4 counties in Arkansas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 1, 2017, 4:16 AM CST (10:16 UTC)
- Expired
- Mar 1, 2017, 5:00 AM CST
- In force
- 44 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Craighead County, AR, Crittenden County, AR, Cross County, AR, Poinsett County, AR
The radar
The Memphis radar (KNQA), 40 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 4:20 AM CST | TSTM WND DMG | Caraway, AR | OUTBUILDING DESTROYED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 8:29 PM CST | Tornado Watch | SPC | 12 hr |
| Mar 1, 3:03 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 10.3 hours before the alert went out and 337 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 263 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1529 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted.
421
WUUS54 KMEG 011016
SVRMEG
ARC031-035-037-111-011100-
/O.NEW.KMEG.SV.W.0026.170301T1016Z-170301T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
416 AM CST WED MAR 1 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Southeastern Craighead County in eastern Arkansas...
Eastern Poinsett County in eastern Arkansas...
Crittenden County in eastern Arkansas...
Cross County in eastern Arkansas...
* Until 500 AM CST
* At 415 AM CST, severe thunderstorms were located along a line
extending from near Village Creek State Park to 7 miles southwest
of Tyronza to Lepanto, moving east at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
A 68 mph gust was reported at the Jonesboro airport at 350 AM CST.
* Locations impacted include...
West Memphis, Marion, Wynne, Marked Tree, Earle, Lepanto, Caraway,
Parkin, Tyronza, Village Creek State Park, Cherry Valley,
Crawfordsville, Edmondson, Sunset, Gilmore, Jericho, Jennette,
Vanndale, Crittenden and Turrell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a storm shelter or
small interior room.
For your protection move to an interior room on the lowest floor of a
building.
These storms are producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!
&&
A tornado watch remains in effect until 800 AM CST for eastern
Arkansas...and western and west Tennessee.
LAT...LON 3532 9086 3548 9063 3589 9031 3588 9028
3544 9029 3544 9015 3537 9016 3538 9014
3541 9013 3538 9007 3531 9011 3530 9016
3528 9017 3523 9008 3518 9012 3513 9007
3512 9018 3512 9040 3515 9040 3515 9104
TIME...MOT...LOC 1015Z 292DEG 46KT 3519 9070 3539 9042 3561 9031
HAIL...<.75IN
WIND...70MPH
$$2 follow-up statements
316
WWUS54 KMEG 011030
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
430 AM CST WED MAR 1 2017
ARC031-011040-
/O.CAN.KMEG.SV.W.0026.000000T0000Z-170301T1100Z/
Craighead AR-
430 AM CST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAIGHEAD COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 800 AM CST for eastern
Arkansas...and western and west Tennessee.
LAT...LON 3528 9083 3543 9063 3557 9037 3563 9029
3544 9029 3544 9015 3537 9016 3538 9014
3541 9013 3538 9007 3531 9011 3530 9016
3528 9017 3523 9008 3518 9012 3513 9007
3512 9018 3512 9040 3515 9040 3515 9104
TIME...MOT...LOC 1030Z 292DEG 46KT 3512 9050 3532 9022 3554 9011
$$
ARC035-037-111-011100-
/O.CON.KMEG.SV.W.0026.000000T0000Z-170301T1100Z/
Poinsett AR-Crittenden AR-Cross AR-
430 AM CST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CST
FOR SOUTHEASTERN POINSETT...CRITTENDEN AND SOUTHEASTERN CROSS
COUNTIES...
At 430 AM CST, severe thunderstorms were located along a line
extending from near Jennette to near Jericho to Bassett, moving east
at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
West Memphis, Marion, Wynne, Marked Tree, Earle, Lepanto, Parkin,
Tyronza, Village Creek State Park, Crawfordsville, Edmondson, Sunset,
Gilmore, Jericho, Jennette, Crittenden, Turrell, Clarkedale, Three
Forks and Booker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a storm shelter or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
These storms are producing destructive winds. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows.
&&
A tornado watch remains in effect until 800 AM CST for eastern
Arkansas...and western and west Tennessee.
LAT...LON 3528 9083 3543 9063 3557 9037 3563 9029
3544 9029 3544 9015 3537 9016 3538 9014
3541 9013 3538 9007 3531 9011 3530 9016
3528 9017 3523 9008 3518 9012 3513 9007
3512 9018 3512 9040 3515 9040 3515 9104
TIME...MOT...LOC 1030Z 292DEG 46KT 3512 9050 3532 9022 3554 9011
HAIL...<.75IN
WIND...70MPH
$$947
WWUS54 KMEG 011049
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
449 AM CST WED MAR 1 2017
ARC111-011058-
/O.CAN.KMEG.SV.W.0026.000000T0000Z-170301T1100Z/
Poinsett AR-
449 AM CST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POINSETT COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 800 AM CST for eastern
Arkansas...and western and west Tennessee.
LAT...LON 3520 9070 3528 9053 3538 9040 3544 9034
3544 9015 3537 9016 3538 9014 3541 9013
3538 9007 3531 9011 3530 9016 3528 9017
3523 9008 3518 9012 3513 9007 3512 9018
3512 9040 3515 9040 3515 9088
TIME...MOT...LOC 1048Z 292DEG 46KT 3504 9025 3524 8997 3546 8986
$$
ARC035-037-011100-
/O.CON.KMEG.SV.W.0026.000000T0000Z-170301T1100Z/
Crittenden AR-Cross AR-
449 AM CST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CST
FOR CRITTENDEN AND SOUTHEASTERN CROSS COUNTIES...
At 448 AM CST, severe thunderstorms were located along a line
extending from near Anthonyville to Frayser to near Munford, moving
east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
West Memphis, Marion, Earle, Parkin, Village Creek State Park,
Crawfordsville, Edmondson, Sunset, Gilmore, Jericho, Jennette,
Crittenden, Turrell, Clarkedale, Smithdale, Three Forks, Mound City,
Booker, Menesha and Gammon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a storm shelter or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 800 AM CST for eastern
Arkansas...and western and west Tennessee.
LAT...LON 3520 9070 3528 9053 3538 9040 3544 9034
3544 9015 3537 9016 3538 9014 3541 9013
3538 9007 3531 9011 3530 9016 3528 9017
3523 9008 3518 9012 3513 9007 3512 9018
3512 9040 3515 9040 3515 9088
TIME...MOT...LOC 1048Z 292DEG 46KT 3504 9025 3524 8997 3546 8986
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 2:41 AM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Mar 1, 2:41 AM CST, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Memphis TN 241 AM CST Wed Mar 1 2017 .DISCUSSION... Skies are cloudy across the forecast area early this morning with temperatures ranging from the upper 60s to lower 70s. A cold front currently extends from northeast Illinois through northwest Arkansas and into central Texas. Some areas of thunderstorms have developed ahead of the front with some thunderstorms currently over north central into western Arkansas. Some of these thunderstorms have been severe and a new Tornado Watch which should cover most of the forecast area should be issued before 4 AM. As the cold front moves east today thunderstorms will move through the forecast area. Damaging winds and large hail will be the main threats but tornadoes are also possible. Most of the thunderstorms should be out of the forecast area by this afternoon. Temperatures will remain on the warm side today with highs from the upper 60s to mid 70s. The cold front will be east of the region tonight with high pressure moving into the central plains. Cooler and drier air will move into region with lows Thursday morning in the mid to upper 30s. Thursday will be a sunny day as the surface high settles into Oklahoma. Temperatures will be close to normal levels with highs in the upper 50s to lower 60s. The surface high will be close to the forecast area Thursday night which will allow temperatures to drop a little lower than tonight. Lows Friday morning will be in the low to mid 30s. Friday will be the coolest day of the forecast period as the high remains just west of the area. Highs on Friday will be in the low to mid 50s. By Friday night, the surface high will be east of the region which will allow winds to shift to the south. This will bring milder air back into the region so temperatures will not be as chilly Saturday morning. The warming trend will continue for much of the weekend as temperatures return to above normal levels. Moisture will start to return to southern sections of the forecast area by Sunday with some isolated showers possible. The chance of rain will increase some on Sunday night as another cold front will move into the plains. This cold front will move quickly into Arkansas by Monday morning and through the forecast area Monday night. This will mean showers and thunderstorms are expected to develop ahead of the front and move through the region both Monday and Monday night. The cold front should be just south of the forecast area on Tuesday with some additional thunderstorms possible. Temperatures should remain above normal for Monday and Tuesday. ARS && .AVIATION... 06z TAFs VFR weather outside of convection...with model guidance indicating a slower passage of the approaching cold front. Adjusted timing accordingly. Gusty south to southwest winds will continue overnight...then veering west and northwest after passage. Winds will diminish significantly by sunset. Low level wind shear potential through the first 6-8 hours of the period. Worst cigs expected at TUP. Expect stronger wind gusts in convection. JAB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 1, 3:14 AM CST, 1 hour 2 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 314 AM CST Wed Mar 1 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021115- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 314 AM CST Wed Mar 1 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is an enhanced risk for severe thunderstorms this morning across all of west Tennessee and for much of north Mississippi. A slight risk for severe thunderstorms will exist for the remainder of the Mid-South. The primary severe weather threats will include damaging winds and large hail although a few tornadoes are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday North Mississippi and west Tennessee will likely experience elevated levels of wild fire danger Thursday and Friday, due to low relative humidity levels. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this morning.
In the hours before
Local storm report, Feb 28, 10:41 PM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1041 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM TORNADO 4 NNE LATHAM 36.48N 88.69W
02/28/2017 WEAKLEY TN TRAINED SPOTTER
POSSIBLE TORNADO IN THE AUSTIN SPRINGS AREA NEAR THE
KENTUCKY STATE LINE.
&&
JABLocal storm report, Mar 1, 3:41 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
341 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM TSTM WND GST WALNUT RIDGE 36.07N 90.96W
03/01/2017 M76 MPH LAWRENCE AR AWOS
WIND GUST REPORTED AT WALNUT RIDGE AIRPORT.
&&
ARSLocal storm report, Mar 1, 3:59 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
359 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM TSTM WND GST JONESBORO 35.82N 90.69W
03/01/2017 M68 MPH CRAIGHEAD AR ASOS
WIND GUSTS AT JONESBORO AIRPORT
&&
ARSLocal storm report, Mar 1, 4:11 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
411 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM TSTM WND GST 2 N WEINER 35.65N 90.90W
03/01/2017 M59 MPH POINSETT AR PUBLIC
MEASURED ON A WEATHER STATION
&&
ARSLocal storm report, Mar 1, 4:12 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
412 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM TSTM WND DMG IMBODEN 36.20N 91.18W
03/01/2017 LAWRENCE AR PUBLIC
A U-HAUL TRAILER WAS BLOWN DOWN
&&
ARSThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 8:54 PM CST | Severe Thunderstorm Warning | MEG | Craighead, Mississippi, Poinsett | 36 min |
| Feb 28, 10:01 PM CST | Severe Thunderstorm Warning | MEG | Clay, Randolph | 29 min |
| Feb 28, 10:10 PM CST | Severe Thunderstorm Warning | MEG | Clay | 35 min |
| Mar 1, 3:06 AM CST | Severe Thunderstorm Warning | MEG | Lawrence, Randolph | 39 min |
| Mar 1, 3:23 AM CST | Severe Thunderstorm Warning | MEG | Craighead, Poinsett | 52 min |
| Mar 1, 3:28 AM CST | Severe Thunderstorm Warning | MEG | Clay, Greene | 47 min |
| Mar 1, 3:57 AM CST | Severe Thunderstorm Warning | MEG | Mississippi | 48 min |
| Mar 1, 4:24 AM CST | Tornado Warning | MEG | Mississippi | 51 min |
| Mar 1, 5:48 AM CST | Severe Thunderstorm Warning | MEG | St. Francis | 42 min |
| Mar 1, 8:23 AM CST | Special Weather Statement | MEG | Crittenden | 22 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.